Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 15, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Feb 4, 2020, 3:33 PM EST. It took effect at Feb 4, 2020, 6:00 PM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2020, 3:33 PM EST (20:33 UTC)
- In effect from
- Feb 4, 2020, 6:00 PM EST
- Expired
- Feb 5, 2020, 9:39 AM EST
- In force
- 16 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
071 WHUS71 KBUF 042033 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 333 PM EST Tue Feb 4 2020 LOZ042-050445- /O.NEW.KBUF.SC.Y.0015.200204T2300Z-200205T1200Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 333 PM EST Tue Feb 4 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 7 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-050445- /O.NEW.KBUF.SC.Y.0015.200204T2300Z-200205T1500Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 333 PM EST Tue Feb 4 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 10 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
5 follow-up statements
659 WHUS71 KBUF 050221 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 921 PM EST Tue Feb 4 2020 LOZ042-051030- /O.CON.KBUF.SC.Y.0015.000000T0000Z-200205T1200Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 921 PM EST Tue Feb 4 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 7 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-051030- /O.CON.KBUF.SC.Y.0015.000000T0000Z-200205T1500Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 921 PM EST Tue Feb 4 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST WEDNESDAY... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 10 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
453 WHUS71 KBUF 050604 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 104 AM EST Wed Feb 5 2020 LOZ042-051200- /O.CON.KBUF.SC.Y.0015.000000T0000Z-200205T1200Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 104 AM EST Wed Feb 5 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Northwest winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 7 AM EST this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-051415- /O.CON.KBUF.SC.Y.0015.000000T0000Z-200205T1500Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 104 AM EST Wed Feb 5 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Northwest winds 15 to 25 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 10 AM EST this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
951 WHUS71 KBUF 050933 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 433 AM EST Wed Feb 5 2020 LOZ042-051200- /O.CON.KBUF.SC.Y.0015.000000T0000Z-200205T1200Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 433 AM EST Wed Feb 5 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 7 AM EST this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-051500- /O.CON.KBUF.SC.Y.0015.000000T0000Z-200205T1500Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 433 AM EST Wed Feb 5 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...North winds 15 to 25 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 10 AM EST this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
824 WHUS71 KBUF 051133 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 633 AM EST Wed Feb 5 2020 LOZ042-051245- /O.CAN.KBUF.SC.Y.0015.000000T0000Z-200205T1200Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 633 AM EST Wed Feb 5 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have dropped below small craft advisory criteria. $$ LOZ043-044-051500- /O.CON.KBUF.SC.Y.0015.000000T0000Z-200205T1500Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 633 AM EST Wed Feb 5 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...North winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 10 AM EST this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
862 WHUS71 KBUF 051439 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 939 AM EST Wed Feb 5 2020 LOZ043-044-051545- /O.CAN.KBUF.SC.Y.0015.000000T0000Z-200205T1500Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 939 AM EST Wed Feb 5 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ JLA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 4, 2:46 PM EST, 47 minutes earlier.
Area forecast discussion, Feb 4, 2:46 PM EST, 47 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 246 PM EST Tue Feb 4 2020 .SYNOPSIS... A cold front will push well south of the region this afternoon with nothing more than some nuisance light rain or snow later this afternoon and evening for areas well south of Buffalo and Rochester. After Canadian high pressure provides uneventful weather for the rest of tonight and Wednesday, our attention will turn to a sloppy winter storm that will impact the region later Wednesday night into Friday. && .NEAR TERM /THROUGH WEDNESDAY/... Cold front has pushed south to just around the NY/PA line this midday, with temps now in the low to mid 30s area wide and will not rise much today with cold advection counteracting daytime insolation. Even with the boundary nearby, there is no precip in our area or even just upstream, so removed pops into early afternoon. Eventually later today, wave currently producing some light showers as close as central Ohio, traverses along this southward moving boundary and may generate a bit of light rain across the Southern Tier and portions of the Finger Lakes, with any pcpn mixing with or changing to some nuisance light snow by evening. A relatively flat ridge over the Upper Mississippi Valley tonight will then push east and amplify over the lower Great Lakes on Wednesday, courtesy of a digging longwave trough which will be making its way out of the southern Rockies. Not to get ahead of ourselves, but it will be the resulting cyclogenesis from this digging trough that will set the stage for a wintry slop storm over our region later in the week. In any case, the above scenario will support a large sfc high that will move from the Upper Mississippi Valley this evening, to the Ottawa and Saint Lawrence valleys by Wednesday afternoon. After some residual light snow across the Southern Tier this evening, the advancing sfc high will promote fair dry weather through at least Wednesday evening. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... High pressure over New England will keep dry conditions across the region early Wednesday evening. By late evening, as elongated upper level trough from the western Great Lakes to the southern Plains begins to edge eastward, strong jet lifting across the lower Great Lakes and developing sfc-H85 low pressure and associated warm air advection southwest of here across Ohio valley could begin to spread snow into the Southern Tier by midnight. Main trend showing up today, includes widespread precip arriving quicker, more by 06z-09z instead of toward 12z Thursday. H85 low and stronger low-level jet move into the lower Great Lakes by late Wednesday night with temps in the warm layer aloft (H85-H8) pushing over +3c into the Southern Tier by 12z. However, the sfc low is still forecast to remain farther south across the Ohio Valley during this time (perhaps slowed up by convection on into the Tennessee Valley) with the associated sfc warm front south of New York by daybreak on Thursday. Net result is warm air riding atop a stubborn east-northeast flow at the sfc which will yield snow transitioning to sleet and freezing rain. Eventually, this wintry mix will change to rain over much of the area. Differences still present today especially with regard to extent of warm layer aloft and resulting ptype. Off the top, the GFS has trended to a very warm outlier even compared to its own ensembles from GEFS, both aloft and at the sfc. It seems to do this because it is farther northwest with its sfc low on Thursday morning. The NAM which was a cold outlier yesterday with its warm layer aloft is now much more like the majority of the models including the 00z ECMWF, Canadian-NH and WRF-ARW and NMM. That is how this forecast will head, which really won't change the going forecast too much in terms of ptype late Wednesday night into Thursday morning. Now though with a farther south sfc low, there is also trend for more precip to linger longer on Thursday from Niagara Frontier to the North Country. Could see some mixed precip over Niagara Frontier instead of just rain, mainly toward Niagara county as maxT aloft only gets above 0c there by late morning. And, for at least the far northern reaches of the North Country, it is feasible that primary ptype all day Thursday could remain snow, maybe mixing with sleet, as bulk of strongest warming aloft deflects more east than north as the day progresses. Adding to the dizzying model inconsistency for this system is the 12z ECMWF which now offers a sharp contrast to the warmer GFS and its previous runs as it trended colder over western NY, along Lake Ontario and certainly for the North Country. That ECMWF solution would probably keep ptype mainly snow in all those areas on Thursday, possibly mixed with freezing drizzle or light freezing rain if deep moisture strips away at times. Still have time to see if the colder trend holds or if it is just an aberation. Still likely will see a lull in more widespread precip Thursday afternoon, especially across the Southern Tier and Finger Lakes as that is where sfc low and pocket of drier air aloft eventually slides across. On Thursday night, main coastal storm looks to miss us to the east as sfc low developing along the southeast coast quickly lifts along or just east of the Mid Atlantic states late Thursday night into Friday morning. However, the northern stream trough and right entrance region of departing jet across Quebec may support of swath of precip across much of the area. Ptype would have best chance of being snow over far western NY but could be a mix elsewhere (snow and drizzle/freezing drizzle perhaps) eventually changing to snow on Friday as deepening low lifting off the New England coast advects colder air across the lower Great Lakes. Based on good agreement from the ECMWF, GFS and Canadian-NH showing H85 temps lower than -10c and lift and deep moisture in upper trough axis moving through, it sure seems there could be a window where several inches of lake enhanced snow could occur for areas favored by nw winds into Friday afternoon. Deep moisture cuts out late so that would likely knock down intensity and coverage of the snow by evening. Overall we are still looking at the potential for headlines for what at this time looks like advisory level snow/wintry mix Wednesday night into Thursday and/or lake enhanced snow for areas favored by nw winds downwind of the lakes later Thursday night and especially on Friday. The morning commute on Thursday could be impacted by the snow and wintry mix over much of the region. No headlines yet as impact will not occur until late Wednesday night, but will continue to mention in the HWO. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Lake snows east and southeast of both lakes from earlier in the day Friday should continue throughout Friday night as there is a combination of low level moisture and colder temperatures in the region. The 850mb temperatures appear to fall to around 15 below, with the coldest temperatures occurring in the North Country. The greatest chances for snow will be across the higher terrain east of the lakes as orographic lift will have an effect. Lake effect snows look to taper off throughout the morning hours on Saturday since high pressure will be building into the region. The lake snows off of Lake Ontario will diminish quicker than the snow off of Lake Erie. While there might be a brief period of quiet weather on Saturday, a weak warm front enters the region bringing chances for light snow enter back into the forecast Saturday night and Sunday. High pressure over the Ohio Valley will pass by our south on Monday. This combined with another weak surface trough over Ontario Canada and its associated east/west cold front will provide for some chances of light rain or snow showers Monday morning. Widespread showers will continue throughout the day as the cold front pushes south. Next system approaches the region from the Upper Great Lakes on Tuesday. Marginal temps in mid to upper 30s results in another mention of rain and snow. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Low VFR CIGS across the bulk of the lower terrain should continue through late this evening. Exception is in and around the KROC terminal, where NW upslope flow off Lake Ontario behind a cold frontal boundary continues to produce some MVFR CIGS. Improving conditions can be expected across this area by mid to late afternoon as drier air pushes in. Expect MVFR CIGS across the western Southern Tier through late this evening, with a few light rain or snow showers toward the NY/PA border from late this afternoon through this evening. Tonight, there may be a brief period of MVFR CIGS during the wee hours of the overnight into early Wednesday morning as a secondary cold frontal boundary pushes south across the region. Otherwise, VFR CIGS can be expected. Outside of this small window of opportunity for MVFR CIGS, expect mainly VFR flight conditions and dry weather from the second half of tonight through the end of the TAF period. Outlook... Wednesday...VFR. Wednesday night through Thursday...MVFR/IFR with widespread mixed precipitation. Friday through Saturday...MVFR/IFR with snow showers. && .MARINE... North to northwest winds will freshen this afternoon and evening in the wake of a cold frontal boundary that has now settled south to around the NY/PA border this midday. This will especially be the case on Lake Ontario where winds may get strong enough to generate marginal SCA criteria between Hamlin Beach and Mexico Bay. This still looks plausible and will make final decision this afternoon with regards to issuing any flags. As a large surface high builds across the Ottawa and St Lawrence valley on Wednesday, the sfc pressure will relax. This will allow winds and waves to subside throughout the region. While light winds and negligible waves can be expected for much of Wednesday and Wednesday night, easterly winds will freshen later Wednesday night and particularly Thursday as a storm system will approach from the Ohio Valley. Once again this will be an issue for Lake Ontario where a fresh round of SCA will be likely. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA/JM/RSH NEAR TERM...JLA/JM/RSH SHORT TERM...JLA LONG TERM...EAJ/JLA AVIATION...JM MARINE...JM/RSH
Hazardous weather outlook, Feb 4, 2:55 PM EST, 38 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 255 PM EST Tue Feb 4 2020 NYZ001>005-010-011-013-014-052000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Livingston-Ontario- 255 PM EST Tue Feb 4 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A wintry mix of snow, sleet and freezing rain late Wednesday night will likely transition to rain over much of the area on Thursday before changing back to snow on Thursday night. The morning commute on Thursday may be impacted by this wintry mix. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-052000- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 255 PM EST Tue Feb 4 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A wintry mix of snow, sleet and freezing rain late Wednesday night will likely transition to rain over much of the area on Thursday before changing back to snow on Thursday night. The morning commute on Thursday may be impacted by this wintry mix. Accumulating lake snows are expected Friday into Friday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-052000- Oswego-Jefferson-Lewis- 255 PM EST Tue Feb 4 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Snow developing late Wednesday night will change to a wintry mix of snow, sleet, freezing rain and rain for a time on Thursday. The wintry mix will change back to snow on Thursday night. The morning commute on Thursday may be impacted by the snow and wintry mix. Accumulating lake snows are expected Friday into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-052000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 255 PM EST Tue Feb 4 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.